VI-INTERNATIONAL EUROPEAN CONFERENCE ON INTERDISCIPLINARY SCIENTIFIC RESEARCH, 26 - 27 August 2022, pp.59-62
According to the World Health Organization, every year, 700.000 people die from suicide.1
Suicide accounts for 1.4% of the total number of deaths in Europe.2
In 2019, the rates of suicide
deaths in the USA and Turkey were 13.9 and 4.12 per 100,000 people, respectively.3,4 The use
of 20%-lipid emulsion therapy (LET) to treat patients with intoxicated is a frequently used
modality. In the present case report, we shared our experiences with managing
hypertriglyceridemia developed after 20%-LET.
A 27-year-old patient with the diagnosis of bipolar affective disorder and Asperger's syndrome
was admitted to the emergency department with the complaint of confusion after taking a
handful of olanzapine (20 mg), lithium (300 mg), lamotrigine (200 mg), and bupropion (300
mg). He was letargic. The Glasgow coma scale was E3V2M5. The patient with no need for any
oxygen support had normal vital parameters (Heart rate:129/min, SpO2:97%, tension
arterial:166/92 mmHg, respiratory rate:24/min). No significant pathology was detected in the
patient's arterial blood gas analysis and laboratory data (Table 1). Gastric lavage and activated
charcoal application were performed. Then he was transferred to the intensive care unit (ICU).
After ICU admission, a 2-hour hemodialysis session and 20%-LET with a bolus of 1.5 mL/kg
and maintenance of 0.25 mL/kg/min doses were applicated for drug elimination.5
therapies, the patient's consciousness was improved. The toxic lithium level returned to normal,
but biochemistry tests performed after 20%-LET were reported as lipemic serum. Also, a high
Hb level (24.0 g/dL) was observed in hemogram parameters, which could be explained by
incorrect measurement. Triglyceride was detected as 4887 mg/dL. The endocrinology
department consulted the patient to clarify the need for plasmapheresis, but daily lipid panel
testing was recommended. Additionally, we measured the amylase and lipase level daily due to
the increased risk of pancreatitis. The patient's high levels of blood lipids dramatically resolved
in the consequent days. Additionally, the abnormal hemogram parameters observed after 20%-
LET returned to the normal level. The patient was transferred to the psychiatry ward on the
fourth day of ICU admission. Written informed consent was obtain from the patient to present
this case report.
The 20%-LET is frequently used to treat intoxications, but it may cause acute increases in the
lipid profile. Therefore, measuring blood lipid levels after 20%-LET and administering lower
doses and longer infusion durations in the risky group may reduce the risk of complications.